Jump to content

Asdfgah: Tapering lamotrigine (lamictal)


asdfgah

Recommended Posts

Hi, I'm a 22yo autistic woman with PTSD and possible bipolar disorder. I was put on Lamotrigine 100mg in 2014 in response to a "hypomanic" episode (unclear whether this was correctly diagnosed) whilst taking Venlafaxine and Mirtazapine (for severe depression).

The psychiatrist I saw recently was concerned that Lamotrigine was causing cognitive side effects such as inability to remember words and told me to withdraw it by 50mg per week (i.e. take 50mg for a week, and then reduce to nothing). I reduced to 50mg on one Monday, had symptoms such as nausea, instability, dizziness, vomiting and mood swings which were pretty much as expected. The next Monday those symptoms had pretty much gone so I went ahead with reducing to 0mg as planned. Since then (5 days) I've been having more of the same, plus some escalations in my autism manifestation (shut downs/dissociation and sensory processing difficulties in particular) which is fairly standard when I'm ill or under stress.

Basically I've now done online research, which I didn't do initially because reading online tends to be unnecessarily scary re discontinuation symptoms. However I'm feeling pretty grim and having now read stuff I'm thinking this was done way too quickly and I shouldn't have trusted the psychiatrist when he said to reduce by 50% a week (life lesson not to trust doctors I guess..). But now I've been off it for 5 days, I guess there's very little left in my system? So I'm not sure if I should reintroduce 25mg and then come off it more slowly or if at this point I'm better to just "grin and bear it". The discontinuation symptoms are getting better rather than worse, so perhaps the latter is the better option? I don't want to confuse my nervous system even more by coming off it then going back on it and then coming off it again..

Link to post
Nomoreheadmeds

Welcome 'asdfgah' to SA.Someone will be along to advise you soon.

I wish you well

Sertraline 100mg amytrip 60mg diazepam 4mg (and when needed) since late 90's.Reduced all meds over 6 wks (too short) last doses 13 wks ago.Still having withdrawals.I would have done it differently

5th august 2015 reinstated 5mg amytripiline.increased to 10mg amtrip 9th sept 2015.

Link to post
  • Administrator

Welcome, asd.

 

It sounds like you had an adverse reaction to venlafaxine and mirtazapine, which is not unusual, that was diagnosed as hypomania.

 

Bipolar is an invalid diagnosis in the presence of a drug adverse reaction.

 

Are you still taking venlafaxine and mirtazapine? Please put ALL the drugs you take in the Drug Interactions Checker http://www.drugs.com/drug_interactions.html and copy and paste the results in this topic.

 

If I were you, I'd immediately reinstate 25mg lamotrigine, stabilize, then taper off later. For instructions about how to take a low dose, see Tips for tapering off Lamictal (lamotrigine)

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy